Paradoxical severe decrease in high-density lipoprotein cholesterol due to rosiglitazone-fenofibrate interaction.
Endocr Pract. 2010 May-Jun;16(3):382-8. PMID: 20061291
Division of Clinical and Molecular Endocrinology, Case Western Reserve University School of Medicine, Cleveland, Ohio, USA.
OBJECTIVE: To determine whether the marked decrease in high-density lipoprotein cholesterol (HDL-C) occasionally associated with combination fibrate-thiazolidinedione therapy results from interaction between the 2 drugs or is solely the result of fibrate administration, a previously recognized cause. METHODS: We prospectively followed the clinical course of 2 patients receiving fenofibrate and rosiglitazone and reviewed the relevant literature, searching PubMed for reports describing striking reductions in HDL-C associated with fibrate administration alone and in conjunction with rosiglitazone and statins. Additional references were obtained from the bibliography of each identified article. RESULTS: Each of the 2 patients demonstrated a Drug Interaction Probability Score score of 9, indicating a highly probable likelihood of interaction. Critical review of all reported cases of concurrent fenofibrate-rosiglitazone-associated decreases in HDL-C failed to show conclusive evidence that the HDL-C decrease could be due to an interaction between the 2 drugs as opposed to either drug being given alone. CONCLUSIONS: In at least some patients who experience marked HDL-C decrease when given a combination of fenofibrate and rosiglitazone, this severe adverse effect is the result of a drug interaction between the 2 pharmaceutical agents and is not reproduced by the administration of either drug singly.